Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Deciding to come off Klonopin after 12 years


[Sh...]

Recommended Posts

I am going to finally try to get off this medication although I have been stable on just 1mg for 12 years. Never developed tolerance, never abused... but getting off is very very hard. I am not against taking other medications as I believe we are all unique and on this planet for such a short time, I don't want to suffer from anxiety/PTSD my whole life. However, it will feel good to not worry about klonopin being taken away one day.
Link to comment
Share on other sites

Hello Shecandothis, Welcome to BenzoBuddies!

 

It's good to hear you've never developed tolerance and that the 1 mg of Klonopin is working well for you, but I understand how concerning it is to know that there could come a time when you may not be able to get it anymore.  There are many Dr's and organizations which are warning of the dangers of these drugs and prescribing is being looked at by many.  In fact, I believe the FDA has just announced a Boxed Warning on them.  https://www.fda.gov/media/142368/download

 

Stopping this medication can be very difficult but not everyone will experience what some of us do, so there may be a chance you won't either, have you tried quitting before?

 

As for other medications, we've never found anything that helps everyone, there are some medications or therapies that may help some but most find that time is our best weapon, it takes time for our brain to recover from the changes made by the drug.

 

If you'd like to know about our taper methods, you can find them here: Planning your taper (Taper Plans)

 

If you'd like to connect with others going through this, feel free to start a thread on the Withdrawal Support (during your taper) board.

 

We're glad you found us, please let us know how we can help.

 

Pamster

 

Link to comment
Share on other sites

Hello Pamster

 

Yes, I have tried coming off before. The first time was just to see if I could stop. I lasted maybe less than 1 day and couldn't take the weird feeling in my head so I just continued on with the drug. The second time I was more educated and actually, I did very very well for a while. I found exercising to the point of exhaustion 4-5 times a day really helped me. I was able to go from 1mg to .75 no problem. I stayed there for maybe 2-3 months then I went down to .5mg with just the same amount of ease. Exercising and keeping my stress level at a minimum really works wonders. However, I felt SO good that I thought why not start trying for the baby I have wanted, not expecting to get pregnant right away. I was able to get down to .25mg during the first trimester with little issues. However, I had a subchorionic hematoma and was told not to get my hopes up for the pregnancy to make it to term. This caused me tremendous stress. Not only that, I was put on strict rest. No more exercise plus crazy hormones! Talk about trying to tough it out! Additionally, my thyroid went south so I had to start taking levo... the extra hormone/stimulant put me over the edge. I was hanging tough for a very long time and at 24 weeks decided to jump off. I made it 21 days before having a mental breakdown. I went back to my psychiatrist who was very very concerned for me. I was not sleeping but a few hours every few days. I was in constant withdrawal and suffering because of the STRESS the pregnancy was putting on my mental and physical state. Unfortunately, around 27 weeks I caved and couldn't do it anymore otherwise I would have ended up hospitalized. I tried to get stable again on just .5mg a day but by this time my metabolism being pregnant was in such overdrive that .5mg didn't even touch therapeutic levels. I had to go up to 1.25mg to even feel the edge taken off and sleep again. I have tried to get down to 1mg a day but after just a few days I will be back to not sleeping, etc. So 1.25mg is my pregnant therapeutic dose. It's so very unfortunate and all I can do is hope and pray the baby is not affected by the medication. I have read very controversial studies that followed epileptic mothers who took much more than I and their babies were fine. No withdrawal, nothing. Then you read of other stories that scare the daylights out of you. I have been told to breastfeed to wean the baby from the medication. Not much passes into breastmilk and it might help him come off. At this point I am surrendering my trust to God. I know that I can get off of this medication but being bipolar, not being able to exercise AND going through pregnancy. Man, I am tough but I am not that tough! I have faith that once I get stable again and able to get back to my gym and everyone is on a schedule, I will start coming off with ease. I do need something to stabilize my mood and topamax has been shown to be helpful not only with bipolar but with benzo withdrawal as well. Luckily I have an AMAZING young doctor on my side who is willing to switch me over to valium and go as slow as I want. She has been nothing but understanding and supportive through my pregnancy, doing many hours of extra research and working with me. It feels good to be treated like a human being. Also, knowing that she is willing to switch me to longer acting and take as much time as I need to taper is amazing too. It wasn't that hard trying to come down from the klonopin alone when I wasn't pregnant and able to do heavy exercise, so I am hoping I experience the same thing in the future. I did notice at .5mg I had anxiety while driving (which has always been a trigger for me) but I coped by avoiding the highways and using a cold water bottle on my neck or chest. I had no issues compared to the issues I experienced pregnant. Headaches, insomnia, feeling insane (probably due to lack of sleep)... NOT a good time. I am hoping the topamax will keep me stable and keep any headaches at bay too. I know that I have to take some sort of anxiety/bipolar medication the rest of my life and I am ok with that. How all of this will go only the Lord knows. What I do know is having a supportive husband and doctor works wonders. So does not drinking much alcohol and EXERCISE. Exercise is so so important.

Link to comment
Share on other sites

Wow, what a journey you've had, I'm so sorry for the pain and fear you've had to endure but I'm thrilled to hear you have a supportive Dr who educated herself about your situation and is willing to let you taper on your schedule.

 

We can offer you support and help along the way, receiving validation for what we go through is so important, not many in our real life can relate to what we go through.

 

I hope you'll take advantage of the link I provided to the withdrawal support board, I'm sure the community will gather around to let you know you're among friends.

 

 

Link to comment
Share on other sites

×
×
  • Create New...